5 doctors weighed in:
I have been having severe muscle cramping several times a day and at night. What can be causing this?
5 doctors weighed in

Dr. Ted King
Phlebology
3 doctors agree
In brief: Number of things
Dr. Kopes-kerr is right, statins are a common cause of leg pain.
Certainly, phlebitis or even a DVT can cause leg muscle cramping, as dr. Namey said too. One of the most common symptoms of varicose veins, though, is leg muscle cramping during the night and day. If you have veins you can see in your legs, see a vein specialist (phlebologist) to get them checked out.

In brief: Number of things
Dr. Kopes-kerr is right, statins are a common cause of leg pain.
Certainly, phlebitis or even a DVT can cause leg muscle cramping, as dr. Namey said too. One of the most common symptoms of varicose veins, though, is leg muscle cramping during the night and day. If you have veins you can see in your legs, see a vein specialist (phlebologist) to get them checked out.
Dr. Ted King
Dr. Ted King
Thank
Dr. Colin Kerr
Family Medicine
2 doctors agree
In brief: Muscle cramps
Assuming that you are not suffering from heat exhaustion/heat stroke, i would consider the possibility of an adverse medication effect.
The "statin" medications for cholesterol are particularly known for causing exactly this effect. Other medications like major tranquilizers or antihistamines can also sometimes do this.

In brief: Muscle cramps
Assuming that you are not suffering from heat exhaustion/heat stroke, i would consider the possibility of an adverse medication effect.
The "statin" medications for cholesterol are particularly known for causing exactly this effect. Other medications like major tranquilizers or antihistamines can also sometimes do this.
Dr. Colin Kerr
Dr. Colin Kerr
Thank
Dr. Thomas Namey
Internal Medicine - Rheumatology
2 doctors agree
In brief: Depends!
Depends on which muscles.
If legs, could be low potassium, magnesium, calcium, and iron deficiency. There are other cuases: phlebitis, but this would be rare in anywhere but the lower legs to mid-thigh, and rare in a very young person! if problems persist, see your dr!

In brief: Depends!
Depends on which muscles.
If legs, could be low potassium, magnesium, calcium, and iron deficiency. There are other cuases: phlebitis, but this would be rare in anywhere but the lower legs to mid-thigh, and rare in a very young person! if problems persist, see your dr!
Dr. Thomas Namey
Dr. Thomas Namey
Thank
Get help from a real doctor now
Dr. Warren Strudwick
Board Certified, Sports Medicine
26 years in practice
490K people helped
Continue
107,000 doctors available
Read more answers from doctors